Nebraska, 2018

Hail in Nebraska, August 4, 2018

August 4, 2018 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved across Sidney producing hail measured up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved across Sidney producing hail measured up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 1:52 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 4, 1:52 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Sat Aug 4 2018

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sat Aug 4 2018

Current KCYS radar loop shows scattered showers and thunderstorms
across far southeast Wyoming but more isolated in coverage further
west and east along I-80. The leading edge of a strong upper level
jet for this time of the year is beginning to push into Wyoming,
so expect coverage of thunderstorms and showers to increase
through late this afternoon and into this evening. Can not rule
out a few stronger thunderstorms, even though the current meso-
analysis shows less than impressive CAPE values across the area.
The most favorable area should be across extreme eastern Wyoming
and western Nebraska through this evening. Thunderstorm and
showers will likely linger through tonight as models show very
good upper level diffluence due to jet dynamics aloft and remnant
instability as a surface boundary will slowly drift southward
across the area. Kept POP between 20 to 40 percent across most of
the area, but believe these may be too low given recent high res
model trends through tonight, which show a high-scattered to
numerous coverage of showers with some thunder across the area.

Agree with the previous shift that our nocturnal convection
tonight and early Sunday will result in a tricky forecast for
Sunday, mainly in regards to strong to severe thunderstorms Sunday
afternoon. Current models are not showing much of a chance for
clearing Sunday morning, with the NAM and ECMWF showing mostly
rain showers through the day, especially across southeast Wyoming
and ample cloud cover pretty much everywhere. However, if any
clearing does occur, there will be good chance for strong to
severe thunderstorms across the region. Continued to increase POP
along and east of the Laramie Range Sunday afternoon and evening.
Will not mention the potential for hail or stronger storms at this
time.

For Monday, surface cool front will likely be near the Front Range
with stable cooler air across most of the eastern plains. However,
models show strong surface convergence along the Laramie Range,
near the boundary, through much of the day. Kept POP between 20 to
40 percent along the Laramie Range and across the adjacent valleys
and high plains through Monday afternoon. Expect most shower
activity, but can not rule out a few thunderstorms in the
afternoon. Highs will be noticeably cooler, with readings in the
mid to upper 70s across most of the region.

.LONG TERM...(Tuesday - Friday)
Issued at 249 AM MDT Sat Aug 4 2018

Upper-level ridging will gradually build into the area through the
extended forecast period. Warmer and drier weather will prevail w/
minimal chances for precipitation, except earlier in the week with
lingering northwest flow on the edge of the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1212 PM MDT Sat Aug 4 2018

VFR expected to prevail across SE Wyoming and western Nebraska
Airports next several hours but we are seeing some initial
buildups along and north of I-80 across SE Wyoming at this hour.
Convective Allowing Models still suggest bulk of scattered
afternoon thunderstorm activity will be in this area, with a
general east to east-northeasterly storm motion once they get
going. We put a vicinity thunderstorm mention in for all airports
except Chadron for this afternoon and early evening, especially
Laramie east to Cheyenne, Scottsbluff and Sidney.

&&

.FIRE WEATHER...
Issued at 214 PM MDT Sat Aug 4 2018

Red Flag Warning for western and northern Carbon county looks good
this afternoon and into this evening with current relative
humidities around 15 percent and westerly winds gusting between 30
to 40 mph.  Gusty and erratic winds will also be possible
near thunderstorms through this evening. Relative humidities have
trended higher for Sunday across Carbon county, so do not expect
Red Flag conditions to be met Sunday afternoon, especially with a
good chance for wetting rainfall tonight and early Sunday morning.
Lighter surface winds are expected early next week, so Fire
Weather concerns will be lower Monday and Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 4, 5:16 AM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
616 AM MDT Sat Aug 4 2018

WYZ104-109>111-051230-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
616 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect this afternoon and early evening
for western Carbon county. Warm, dry and breezy conditions will
create dangerous fire weather conditions. Any fires that develop
could spread quickly.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Severe weather is not expected. However, a few storms
may produce gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will develop again on Sunday
across portions of southeast Wyoming. Some storms could be strong,
with small hail and gusty winds the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-112>119-
051230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
616 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and tonight across southeast Wyoming and the western Nebraska
Panhandle. Severe weather is not expected. However, a few strong
storms are possible with small hail and gusty winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will develop again on Sunday across
southeast Wyoming and the western Nebraska Panhandle. Severe
weather is not expected. However, a few strong storms are possible
with small hail and gusty winds the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 4, 2:38 PM MST
Where
Cheyenne County, 0.86 mi NE of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -102.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786069.